Kansas, 2011Hail and Damaging Winds in Kansas, June 17 to 18, 2011
June 17 to 18, 2011 · NWS DDC · 22 events in 8 counties and zones
Thunderstorms that developed along a weak cold front in eastern Colorado drifted into the area during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed along a weak cold front in eastern Colorado drifted into the area during the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 2:40 PM CST, 6 hours 8 minutes earlier.
Area forecast discussion, Jun 17, 2:40 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI JUN 17 2011
.SYNOPSIS...
CURRENTLY...SKIES ARE PARTLY CLOUDY AND THE KDDC RADAR DEPICTS NO
PRECIPITATION ECHOES. A WEAK AREA OF LOW PRESSURE IS FOUND ACROSS
NORTHWESTERN OKLAHOMA WITH A WARM FRONT EXTENDING EASTWARD TOWARDS
ARKANSAS AND A COLD FRONT EXTENDING SOUTHEAST INTO THE TEXAS
PANHANDLE. ANOTHER WEAK COLD FRONT EXTENDS THROUGH NORTHWESTERN
KANSAS INTO CENTRAL COLORADO. A FEW THUNDERSTORMS HAVE DEVELOPED
ALONG THIS BOUNDARY NEAR DENVER. WINDS ACROSS OUR CWA ARE GENERALLY
FROM THE NORTH ACROSS THE WESTERN TWO THIRDS OF THE CWA WITH WINDS
FROM THE EAST TO SOUTHEAST ACROSS THE EASTERN THIRD OF THE CWA.
TEMPERATURES RANGE FROM THE MID 80S ACROSS NORTHERN PORTIONS OF THE
CWA TO NEAR 100 ACROSS SOUTHEASTERN PORTIONS OF THE CWA. THE WEATHER
PATTERN ALOFT DEPICTS A RIDGE OF HIGH PRESSURE ACROSS THE
MISSISSIPPI VALLEY AND A BROAD TROUGH OF LOW PRESSURE ACROSS THE
NORTHERN ROCKIES AND INTERMOUNTAIN WEST. TWO BRANCHES OF THE JET ARE
OBSERVED WITH ONE EXTENDING THROUGH SOUTHERN ARIZONA...NEW
MEXICO...THE TEXAS PANHANDLE...AND FINALLY INTO WESTERN OKLAHOMA.
THE OTHER BRANCH OF THE JET SWINGS AROUND THE UPPER LEVEL LOW FROM
THE PACIFIC NORTHWEST...THROUGH THE CENTRAL ROCKIES...THEN UP
THROUGH THE NORTHERN PLAINS.
&&
.DISCUSSION...
DAYS 1-2...
THIS AFTERNOON INTO TONIGHT...
AS MENTIONED ABOVE...THUNDERSTORMS HAVE FORMED ALONG THE WEAK COLD
FRONT IN CENTRAL COLORADO. MORE STORMS ARE EXPECTED TO DEVELOP AND
MOVE EASTWARD INTO NORTHWESTERN KANSAS. MOST OF THE THUNDERSTORM
ACTIVITY SHOULD REMAIN NORTH OF OUR CWA BUT A FEW MAY MAKE IT INTO
NORTHERN PORTIONS OF OUR CWA AND I HAVE PLACED A SLIGHT CHANCE OF
THUNDERSTORMS IN THIS AREA OVERNIGHT. WINDS TONIGHT WILL GENERALLY
BE OUT OF THE NORTHEAST AT 10 TO 15 MPH. LOWS TONIGHT WILL RANGE
FROM THE LOWER 60S ACROSS NORTHWESTERN PORTIONS OF THE CWA TO AROUND
70 ACROSS SOUTHEASTERN PORTIONS OF THE CWA.
TOMORROW AND TOMORROW NIGHT...
A SHORTWAVE WILL MOVE OUT OF THE BASE OF THE UPPER LEVEL TROUGH AND
MOVE THROUGH THE ROCKIES AND INTO OUR CWA BY TOMORROW EVENING.
WESTERLY FLOW WILL INCREASE ALOFT AND INDUCE LEE TROUGHING ACROSS
OUR CWA WHICH IN TURN SHOULD INCREASE DEWPOINTS INTO THE 50/60
DEGREE MARK. THE SUBTROPICAL JET LOOKS TO STRENGTHEN AND MOVE BACK TO THE
NORTH LEAVING OUR AREA IN THE LEFT EXIT OF THE JET. A FEW MODELS
HAVE AN MCS ROLLING THROUGH OUR AREA SATURDAY AFTERNOON INTO
SATURDAY EVENING. A FEW OTHER MODELS HAVE CONVECTION FORMING ACROSS
NORTHERN PORTIONS OF OUR CWA. I HAVE KEPT THE 30 PERCENT POPS IN THE
GRIDS TO REFLECT THIS AS WELL AS ANY OTHER CONVECTION THAT MAY
OCCUR. WINDS TOMORROW WILL BE FROM THE NORTHEAST SHIFTING TO THE
EAST BY TOMORROW EVENING. TEMPERATURES TOMORROW LOOK TO BE IN THE
MID 80S ACROSS NORTHERN PORTIONS OF OUR CWA TO MID 90S ACROSS
SOUTHERN PORTIONS OF OUR CWA.
SUNDAY...
THE AXIS OF THE UPPER LEVEL TROUGH WILL MOVE INTO THE CENTRAL
ROCKIES ON SUNDAY LEAVING OUR FORECAST AREA UNDER SOUTHWESTERLY
FLOW. A WEAK AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY TO
OUR SOUTH SHOULD MOVE BACK TO THE NORTH AS A WARM FRONT SHIFTING OUR
WINDS BACK TO THE SOUTH. PRECIPITATION CHANCES LOOK TO BE LOW DUE TO
LACK UP LIFT ACROSS THE AREA. TEMPERATURES ON SUNDAY LOOK TO SOAR
ONCE AGAIN INTO THE LOWER 100S IN SOME PLACES. DRY CONDITIONS WILL
ALSO BE FOUND ACROSS WESTERN PORTIONS OF OUR CWA AND A FIRE WATCH
MAY BE NEEDED. I WILL HAVE THE OVERNIGHT SHIFT LOOK AT THE 00Z
MODELS TO SEE IF THIS IS NEEDED.
DAYS 3-7...
DAYS 3-7...
FORECAST CHALLENGE EARLY IN THE EXTENDED WILL BE THE TIMING OF THE
NEXT FRONT AND DRY LINE AND THE SUBSEQUENT MAX TEMPS AND CHANCE FOR
PRECIPITATION. REMARKABLY, BOTH THE GFS AND ECMWF ARE EXTREMELY
SIMILAR BY EARLY NEXT WEEK WITH RESPECT TO THE UPPER FLOW. BOTH
HAVE A ANOMALOUSLY STRONG MID-LEVEL (50H) CLOSED LOW MOVING INTO
WESTERN NEBRASKA. BUT AS IS TYPICAL FOR STRONG SYSTEMS LOCATED IN
THAT AREA, THE EML WILL SPREAD ACROSS MOST OF THE MY AREA AND THE
HOT AND DRY AIR THAT HAS BEEN PREVALENT ACROSS THE PLAINS THIS
SPRING WILL SPREAD INTO MY CWA. HOWEVER, IF THE SURFACE FRONT MOVES
WELL INTO MY CWA AS ADVERTISED, THE ONLY AREAS TO GET VERY HOT WILL
BE THE SOUTHEAST AREAS, FROM ROUGHLY DODGE CITY TO MEDICINE LODGE. I
WILL HAVE POPS IN THE MEDICINE LODGE AND PRATT AREAS AS THE BOUNDARY
LAYER MOISTURE SHOULD HANG IN THERE BUT IT APPEARS THE REMAINDER OF
THE AREA WILL HAVE MOISTURE SCORED WELL TO THE EAST WITH DEEP MIXING
OF THE DRY AIR. THE MODELS HAVE THE UPPER LOW LIFTING
EAST/NORTHEAST AND I CAN'T ARGUE WITH THIS SOLUTION.
AS THE LOW MOVES INTO IA/MN THERE SHOULD BE SEVERAL DAYS OF CAA
BRINGING DOWN HIGH TEMPERATURES WELL INTO THE 80S AND IF THERE IS
ANY STRATOCUMULUS DECK, MAYBE AS LOW AS THE 70S FOR TUESDAY AND
WEDNESDAY.
LEE TROUGHING LATER IN THE WEEK SHOULD BRING A RETURN TO SOUTH OR
EVEN SOUTHEAST SURFACE WINDS AND EVENTUALLY BOUNDARY LAYER
MOISTURE. HIGH TERRAIN CONVECTION COULD OCCUR LATE IN THE WEEK AND
THIS COULD DRIFT INTO MY COUNTIES DURING THE EVENING HOURS. BUT
SINCE THIS IS STILL 5-7 DAYS OUT THERE IS NO NEED TO GET TOO
AGGRESSIVE WITH GRIDS AT THIS TIME.
&&
.AVIATION...
THE AFTERNOON CUMULUS AND ALTO CUMULUS FIELD FROM HAYS TO DODGE CITY
SHOULD DISSIPATE TOWARDS SUNSET. HOWEVER WITH A RELATIVELY MOISTURE
BOUNDARY LAYER, THERE COULD BE A LOWER DECK DEVELOP BY SUNRISE.
IT'S JUST A POSSIBILITY, BUT NOT ENOUGH CONFIDENCE TO PUT IN THE
TAFS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 90 66 103 / 10 30 30 10
GCK 64 90 64 102 / 20 30 30 10
EHA 63 92 63 102 / 10 20 30 0
LBL 66 93 65 102 / 10 20 30 0
HYS 66 85 64 96 / 20 30 40 20
P28 72 94 70 103 / 10 30 30 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN42/07/07
Hazardous weather outlook, Jun 17, 2:20 AM CST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT FRI JUN 17 2011
KSZ030-031-043>046-061>066-074>081-084>090-180830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
320 AM CDT FRI JUN 17 2011 /220 AM MDT FRI JUN 17 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
MARGINAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EXTREME SOUTHWESTERN
AND SOUTH CENTRAL KANSAS FROM ELKHART TO LIBERAL AS THIS AREA WILL BE
THE WARMEST AHEAD OF AN APPROACHING COLD FRONT. OUTDOOR BURNING IS
DISCOURAGED IN THIS AREA.
ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE
WEST OF A LINE FROM LIBERAL TO HAYS. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. A FEW ISOLATED REPORTS OF MARGINAL SEVERE WINDS AND
SEVERE HAIL IS POSSIBLE IN THE STRONGER THUNDERSTORMS...BUT THE OVERALL
PROBABILITY FOR SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDELY SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH TUESDAY. SEVERE WEATHER IS A POSSIBILITY OVER THE WEEKEND
WITH THE MAIN THREATS BEING HAIL AND WIND. THERE IS NOT ENOUGH
CONFIDENCE TO ASCERTAIN THE SEVERE THREAT AT THIS POINT PAST THE
WEEKEND. PLEASE CONTINUE TO MONITOR FUTURE FORECAST UPDATES.
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY
FROM DODGE CITY WEST TO THE COLORADO BORDER AS TEMPERATURES WARM
UP AND RELATIVE HUMIDITIES DROP. OUTDOOR BURNING IS DISCOURAGED ON
THESE DAYS FOR THIS AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
36
In the hours before
Local storm report, Jun 17, 8:37 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL 17 N SYRACUSE 38.23N 101.75W
06/17/2011 E0.50 INCH HAMILTON KS TRAINED SPOTTER
WIND GUSTS ESTIMATED AT 50 MPH.
&&
MBThunderstorm Wind, Kearny
- When
- June 17, 8:48 PM CST
- Where
- Kearny County, 22.15 mi NW of Lakin White Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.210, -101.520
Several three inch diameter tree limbs were blown down by the high wind.
Hail, Scott
- When
- June 17, 9:15 PM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.480, -100.910
Hail, Scott
- When
- June 17, 9:16 PM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -100.910
Hail, Scott
- When
- June 17, 9:18 PM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.480, -100.910
There was a mix of quarter to golf ball sized hail.
Hail, Scott
- When
- June 17, 9:23 PM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.480, -100.910
Hail, Kearny
- When
- June 17, 9:27 PM CST
- Where
- Kearny County, Deerfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.980, -101.130
Winds were blowing as high as 55 mph with the hail.
Hail, Kearny
- When
- June 17, 9:27 PM CST
- Where
- Kearny County, 1.38 mi N of Deerfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.000, -101.130
Hail, Scott
- When
- June 17, 9:27 PM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.480, -100.910
Thunderstorm Wind, Finney
- When
- June 17, 9:38 PM CST
- Where
- Finney County, 0.88 mi NE of Garden City
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.980, -100.860
The wind was measured by a KSN weather station.
Hail, Finney
- When
- June 17, 9:40 PM CST
- Where
- Finney County, 6.42 mi SSE of Tennis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.090, -100.860
Hail, Finney
- When
- June 17, 9:48 PM CST
- Where
- Finney County, 4.05 mi ENE of Tennis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.190, -100.850
Thunderstorm Wind, Finney
- When
- June 17, 9:48 PM CST
- Where
- Finney County, 4.05 mi ENE of Tennis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.190, -100.850
Winds were estimated to be 70 MPH.
Hail, Finney
- When
- June 17, 10:00 PM CST
- Where
- Finney County, 1.63 mi E of Holcomb
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -100.950
Thunderstorm Wind, Hamilton
- When
- June 17, 9:25 PM MST
- Where
- Hamilton County, 10.42 mi N of Syracuse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.130, -101.730
Winds were estimated to be 60 MPH.
Hail, Gray
- When
- June 17, 10:40 PM CST
- Where
- Gray County, 0.69 mi N of Cimarron
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -100.350
Thunderstorm Wind, Kearny
- When
- June 17, 10:56 PM CST
- Where
- Kearny County, 5.49 mi W of Lakin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.940, -101.350
Winds were estimated to be 60 MPH.
Hail, Ford
- When
- June 17, 11:04 PM CST
- Where
- Ford County, 4.46 mi NNW of (Ddc)dodge City Arpt
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.830, -100.000
Hail, Ford
- When
- June 17, 11:07 PM CST
- Where
- Ford County, 4.09 mi NNW of (Ddc)dodge City Arpt
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.820, -100.010
Hail, Kearny
- When
- June 17, 11:22 PM CST
- Where
- Kearny County, 6.31 mi S of Deerfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.890, -101.110
Hail, Edwards
- When
- June 18, 12:00 AM CST
- Where
- Edwards County, 4.34 mi WSW of Lewis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.900, -99.320
Hail, Edwards
- When
- June 18, 12:00 AM CST
- Where
- Edwards County, 2.14 mi SSE of Nettleton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.950, -99.320
Hail, Ellis
- When
- June 18, 12:24 AM CST
- Where
- Ellis County, 2.76 mi N of Schoenchen
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.760, -99.320
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 17 to 18, 2011$163 million · 52 kt wind · 11 events
- Rip Current in Texas, June 17, 20111 death · 1 event
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112.75 in hail · 60 events
- Hail and Damaging Wind in Ohio, June 17, 2011$101,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Maryland, June 17, 2011$54,000 · 1 in hail · 13 events
- Damaging Winds in Maryland, June 17, 2011$75,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Kansas, June 17, 2011$56,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2011$6,000 · 2 in hail · 22 events
- Hail and Damaging Winds in Illinois, June 17, 2011$19,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 17, 2011$6,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Ohio, June 17, 2011$4,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in Colorado, June 17, 20111.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329721, 329707, 329708, 329709, 329710, 329712, 329715, 329716, 329722, 329717, 329718, 329723, 329719, 329724, 329720, 329725, 329728, 329729, 329730, 329731, 329732, 329733.